Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 111, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Aug 25, 2003, 10:15 PM CDT for Itasca County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2003, 10:15 PM CDT (03:15 UTC)
- Expired
- Aug 25, 2003, 10:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Itasca County, MN
The radar
The Duluth radar (KDLH), 131 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 8:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1016 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 1:30 PM CDT, 8 hours 45 minutes earlier.
Area forecast discussion, Aug 25, 1:30 PM CDT, 8 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 130 PM CDT MON AUG 25 2003 MAIN CONCERN IS SVR THREAT THIS AFTN AND EVE. CURRENT ACTIVITY IS FIRING ALG DIFF HTG AND SFC CONVERGENCE ZONE...PRBLY THE WFNT...JUST S OF OUR CWA. LAPS ALSO SHOWS AN W-E AXIS IN THIS AREA OF -4 TO -6 LI/S AND SFC BASED CAPES AS HIGH AS 2800 J/KG. IN THE BROADER VIEW...ETA SHOWING MAX INSTABILITY VALUES REMAINING S OF OUR CWA...ALTHO AN AXIS OF LOWER VALUES EXTENDS NWD INTO CN ALG SFC TROF. ANOTHER FACTOR IS MID/HIGH LVL CLD CVR OVR MOST OF THE AREA WHICH WILL LIMIT SFC HTG. SEE SWODY1 AND MESO DISC FOR MORE DETAILS. ALL THINGS CONSIDERED...LOOKS LIKE OUR SRN ZONES HAVE BEST CHC OF SVR...ALTHO ENTIRE CWA WILL SEE SOME CONVECTIVE ACTIVITY DURING 1ST PD. CURRENT GRIDS DEPICT THIS PRETTY WELL...AND NO SIG CHGS ANTICIPATED ATTM. HIGH PRESS MOVES THRU ON WED...WITH RETURN FLOW BEGINNING AGN WED NITE AHD OF STRONG S/WV...WITH CONVECTIVE ACTIVITY RETURNING BY THU. NO CHGS PLANNED BEYOND WED. MODELS QUITE SIMILAR WITH LARGE SCALE FEATURES...SO NO REAL PREFERENCE NOTED. TWEAKED A FEW TEMPS...BUT NO SIG CHGS. AIRMASS CHGS BECOMING MORE DISTINCT AS WE MOVE TWRD FALL...BUT GUIDANCE SEEMS TO BE PICKING UP ON IT. .DLH...NONE. 04
Hazardous weather outlook, Aug 25, 7:30 AM CDT, 14 hours 45 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CDT MON AUG 25 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTHERN MINNESOTA AND NORTHWEST WISCONSIN FOR TODAY INTO TONIGHT. A WARM AND COLD FRONT WILL CONVERGE ON THE NORTHLAND TODAY AND TONIGHT...AND THERE IS A CHANCE FOR THUNDERSTORMS. SOME OF THE STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WIND. THERE IS ALSO A THREAT FOR AN ISOLATED TORNADO. THE BEST CHANCE FOR SEVERE STORMS WILL BE FROM MID TO LATE AFTERNOON...INTO TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL STILL BE A CHANCE FOR SOME THUNDERSTORMS TUESDAY MORNING ACROSS NORTHWEST WISCONSIN...BUT THEY ARE NOT EXPECTED TO BE SEVERE. THERE IS A CHANCE FOR THUNDERSTORMS AGAIN FROM WEDNESDAY NIGHT INTO FRIDAY AS A STRONG LOW PRESSURE SYSTEM AFFECTS THE NORTHLAND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FROM LATE AFTERNOON INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH MELDE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 9:14 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 61 min |
| Aug 25, 10:48 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 57 min |
| Aug 25, 11:03 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 57 min |
| Aug 25, 11:23 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 67 min |
| Aug 25, 11:38 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Saint Louis | 52 min |
| Aug 25, 11:53 PM CDT | Special Marine Warning | DLH | 67 min | |
| Aug 26, 1:01 AM CDT | Special Marine Warning | DLH | 59 min | |
| Aug 26, 1:01 AM CDT | Special Marine Warning | DLH | 59 min | |
| Aug 26, 12:07 AM CDT | Severe Thunderstorm Warning | DLH | Bayfield | 53 min |
| Aug 26, 12:45 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.